Nitrous oxide is prized for its brief, spellbinding effects. Euphoria, wavering state, giggles… Enough to justify its nickname of “laughing gas”. Originally used in medicine for its anesthetic and analgesic properties, as well as in the kitchen in the manufacture of culinary siphons, the product is now popular among young people for its misuse. It is transferred into a balloon and then inhaled.
But this popularity is claiming victims. In a press release dated June 23, the French Association of Addictovigilance Centers sounded the alarm: it lists nearly 500 reports related to nitrous oxide in 2021, twice as many as in 2020 and ten times more than in 2019. These concern people aged 22 on average. “We are seeing more and more severe cases and complications that we did not have before”worries Joëlle Micallef, professor of pharmacology, president of the network, which also directs the PACA-Corse addiction monitoring centre. A development that is all the more worrying as only some of the cases are reported.
Four out of five severe cases are neurological in nature, laughing gas can be toxic to the central or peripheral nervous system. The consequences are then varied: disturbances of sensitivity and walking, chronic pain or even incontinence. “We have a certain number of young and old who, once released from the hospital, have to go to a functional rehabilitation center”says the pharmacologist.
Risk of phlebitis
These complications occur with disturbances in the metabolism of vitamin B12. The latter is used in particular for the production of the myelin sheath, which envelops the nerves. Nitrous oxide renders the vitamin non-functional, which impairs the transmission of nerve impulses.
Other serious complications, this time cardiovascular, were observed in 2021. Vitamin B12 disorders also cause an increase in the concentration of homocysteine, an amino acid present in the blood plasma. Too high a homocysteine level promotes the formation of clots in the veins. Then occur phlebitis, even pulmonary embolisms. A risk unknown to many doctors, maintains Joëlle Micallef. The professor insists on the importance of identifying the cases where the clots are linked to the inhalation of laughing gas. “Otherwise, the person can be treated for their phlebitis, but have a new one the following month, because they continue to consume. »
You have 38.65% of this article left to read. The following is for subscribers only.